Medications that Interact with Tamoxifen
Dear OncoLink "Ask The Experts,"
I have heard that anti-depressant medications interfere with tamoxifen. Are there any other medications- particularly over the counter meds that should be avoided as well?
Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:
When you take tamoxifen, your body breaks it down, converting it into the "active metabolites" that actually do what we want tamoxifen to do. An enzyme found in the liver, called P450 2D6, is responsible for making the main active metabolite. Some drugs block the activity of this enzyme. This, in turn, decreases the amount of active metabolite available to do the job.
Some anti-depressants do interfere with this enzyme, while others do not. According to recent research (Jin et al, 2005), the anti-depressants mostly likely to interfere with tamoxifen metabolism are paroxetine (Paxil), fluoxetine (Prozac), buproprion (Wellbutrin), and duloxetine (Cymbalta). Your doctor may consider avoiding these medications while you are taking tamoxifen, as they may reduce the efficacy of tamoxifen. If one of these medications is being used to treat hot flashes, another medication, such as gabapentin, may be considered. If the medication is being used to treat depression or anxiety, another medication may be considered. It is important to discuss these decisions with your medical team.
Diphenhydramine (Benadryl) is one over the counter medication that interferes with P450 2D6. People taking tamoxifen should read the labels on any over the counter medications, looking for diphenhydramine, as this is often an ingredient in sleep aids or cold and allergy medications. Other medications that may interfere with tamoxifen include some antifungal drugs (terbinafine, or Lamasil) and cimetidine (Tagamet).
The University of Indiana Division of Clinical Pharmacology has a nice guide for patients that may be helpful. An article regarding antidepressant use and tamoxifen has also been published by the Massachusetts General Hospital Center for Women's Mental Health.